I fear my chances of competing in the Olympics this year have just been squashed. I am now so pumped full of steroids, that I’m not going to pass any drug doping blood tests. And my slowly rounding “moon face” will probably also give it away!
When Phil and I lived in Ethiopia, we were obsessed with the television series “House M.D”. If you haven’t seen it (and do, it’s brilliant) then it is about a crazy but ingenious American doctor specialising in diagnostic medicine, mainly unusual medical enigmas. His standard approach to diagnosing illnesses is to pump the patient full of one type of drug, and then to observe if anything happens. Over the last three years, Phil and I have regularly joked about our longing to meet a real life House, I’m sure he’d have diagnosed everything within a week! But interestingly my doctors’ latest approach, would be met with approval by the maverick doctor.
I am currently being pumped full of steroids… just to see! A couple of my symptoms could be explained with an additional diagnosis of an auto-immune disorder, but I don’t seem to be displaying any of the other main symptoms. Therefore on the minute chance that I have sarcoid or similar, they are wondering if it might help to suppress my immune system for a while… so we are giving it a go. They think it is highly unlikely to have any effect, but if we don’t try then we don’t know. I’d rather be able to say I tried everything.
To avoid another few nights stay in London, the JR hospital in Oxford eventually agreed to infuse me as a cardiac day patient on three successive days. It is not something they normally do, so it took a little persuasion. It was a fairly straight forward drip, administering 750g of prednisolone over an hour period. However, scarily, I had to have a PH doctor sitting with me for the entire hour, on the off chance that I dramatically reacted to it. I think she secretly enjoyed the bliss of reading her book, instead of the mad dash of the wards! Despite the drip only taking an hour, my Dad and I ended up being there for at least 6 hours each time; with monitoring before and after, setting up the machines, and the longest task… getting the drug released from the pharmacy!
Thankfully I didn’t have any major reactions to the drug. On the first day, it made me feel woozy, similar to being drunk; so I couldn’t concentrate on my sudoku or read! But luckily this lessened on the subsequent drips. It also made my blood pressure fall, so I had to lie down when it was administered. We tried to increase the speed of the drip at one point, but this ended up really hurting, and bruising my arms, presumably because I have very small veins. Weirdly, however, it made my taste buds go strange! On the first day I thought someone had poisoned my water, as it suddenly started tasting awful, bitter and metallic. Phil tried it and assured me it tasted normal to him. Kindly the nurses then got out their big drug book and convinced me that I was just having a strange side effect! Luckily this only seemed to last a couple of hours, I’d hate to have been permanently deterred from my cup of tea!
Steroids are notorious for side effects with high dosages or long term use, unfortunately I have allowed myself to google them! The doctors warned me it would probably effect my sleep, and on the first night I barely managed a couple of hours! Luckily, since then, it has all returned back to normal. I am also worried that I’m developing a slight “moonface”, so have been paranoidly taking selfies and trying to critically compare them to ones the week before! Most traumatically though, for the first week the steroids made me absolutely starving. I love my food, yet since getting ill, I’ve had to reduce my meal portions due to my lack of activity. The steroids were definitely testing my willpower last week… they made me ravenous! Hunger pains in the stomach ravenous, eat a meal and still need more ravenous, dream about food all day ravenous! Luckily after a week of hunger, a week of drinking tea instead of snacking, a week of nibbling on cucumber, it slowly started to dissipate. I am very relieved, that is not a side effect I could face for the next two months!
So after the initial three days of high dosage steroids, I am now just taking a smaller daily dose of it (20mg) for 8 weeks. After this time, I’ll return to the Brompton to redo all of the tests and to see if it has had any effect. I’m sure Dr House would wholeheartedly approve of this.